Thunderstorm Wind, Fluvanna
- When
- May 19, 4:15 PM EST
- Where
- Fluvanna County, Palmyra
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.867, -78.283
Trees down.
2 flash flood, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 19, 3:13 PM EST, 1 hour 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 413 PM EDT WED MAY 19 2004 MID LEVEL DEFORMATION AXIS/SHORTWAVE TROUGH HAS MADE GOOD EASTWARD PROGRESS THIS AFTN (CURRENTLY MOVING INTO WRN VA)...WHILE THE W-E SURFACE FRONT HAS DROPPED INTO CENTRAL VA. OVER THE PAST FEW HOURS CLUSTER-TYPE TSTMS HAVE BEGUN TO FIRE ALONG/AHEAD OF THE FRONT...WITH MORE OF A LINEAR ORIENTATION TO THE STORMS ACROSS NE NC WHERE SURFACE BASED INSTBY (SFC-BASED CAPES NEAR 3000 J/KG) WAS GREATER THIS AFTN DUE TO LESS CLOUD COVER. TONIGHT...FRONT WILL CONTINUE TO PUSH GRADUALLY SOUTHWARD. WILL MAINTAIN GREATER THAN 50% PROBS ALONG/AHEAD OF THE FRONT THROUGH THE EARLY EVENING WHILE THERMODYNAMICS (DAYTIME HEATING) REMAINS SUPPORTIVE. DYNAMICALLY...WHILE WEAK DEGREE OF UPPER LEVEL FORCING (UPPER LEVEL DIVERGENCE VIA RRQ OF JET STREAK) IS MORE THAN WEVE SEEN OF LATE UNDERNEATH THE DEEP SERN RIDGE. LOW-MID LEVEL FRONTOGENESIS AND QVECTOR CONVERGENCE ALONG WITH THE MOIST/UNSTABLE AIRMASS SHOULD BE SUFFICIENT FOR MOST AREAS TO SEE RAIN THIS EVENING AND/OR OVERNIGHT...AS THE FRONT MOVES TO NEAR THE VA/NC BORDER BEFORE STALLING. SEVERE WEATHER THREAT IS MINIMAL GIVEN THE RELATIVELY WEAK MID LEVEL WIND SPEEDS (25-30 KTS) ALONG WITH THE MOIST MID LEVEL PROFILE. VERTICAL WIND PROFILES SUGGEST A HYBRID OF CLUSTER/LINEAR STORMS...I.E. JUST ENOUGH SHEAR TO SUPPORT MORE STORM ORGANIZATION (NUMEROUS ACTIVITY) THAN WHAT WEVE EXPERIENCED IN A WHILE. THURSDAY...WILL CARRY PATCHY FOG OVER AREAS BEHIND THE FRONT EARLY ON...WITH THE LINGERING LOW LEVEL MOISTURE COMBINED WITH THE COOLER NE FLOW. OTHERWISE...CURRENT NEARLY STATIONARY FRONT WILL BASICALLY TRANSITION TO A SEA/BAY BREEZE BOUNDARY TOMORROW... SOMEWHERE ACROSS CEN OR ERN VA PER BOTH THE ETA AND GFS MODELS. WILL CONTINUE WITH THE 30% RAIN CHANCES DURING THE PEAK HEATING TIMEFRAME (AFTN/EARLY EVENING)...THOUGH GIVEN THE MARINE LAYER STABILITY WITH THE ONSHORE FLOW...EXPECT THE BEST CHANCES INLAND (CENTRAL/SOUTH-CENTRAL VA). FRIDAY THROUGH TUESDAY...AFTER A BRIEF RESPITE...UPPER RIDGE BULDGES BACK N-NE INTO THE MID ATLC REGION. FLAT UPPER RIDGING IS THEN EXPECTED TO PREVAIL THROUGH THE REMAINDER OF THE FORECAST PERIOD. THIS AS THE SURFACE FRONT REMAINS WELL NORTH OF THE REGION. THUS WILL BE LOOKING AT TYPICAL SUMMER-LIKE CONDITIONS ONCE AGAIN... WITH TSTM CHANCES DEPENDENT ON SOURCES OF MESOSCALE TRIGGERS (I.E. OROGRAPHIC LIFT...SEA BREEZES) IN THE ABSENCE OF A SYNOPTIC-SCALE FOCUS. ON WEDNESDAY...EXTENDED GFS HAS BEEN HINTING AT A NRN STREAM SHORTWAVE TROUGH CLIPPING THE MID ATLC REGION...WHICH COULD PUSH THE STATIONARY FRONT FARTHER S INTO OUR AREA. FOR NOW WILL MAINTAIN LOW (30%) RAIN CHANCES DURING THE AFTN/EVENING HOURS... BASICALLY MATCHING CLIMATOLOGY FOR EARLY SUMMER. .MARINE...SOUTH AND SOUTHWEST WINDS SHIFTING NORTH AND NORTHEAST BEHIND SURFACE FRONT THAT WILL STALL OVER SOUTHERN CHESAPEAKE BAY AND MID ATLANTIC COASTAL WATERS TONIGHT AND THURSDAY. SPEEDS/WAVES /SEA EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA. WINDS/SEAS/WAVES HIGHER IN THUNDERSTORMS THIS EVENING. && .AVIATION...MVFR CIGS/VSBY INVOF NUMEROUS SHWRS/TSTMS THIS EVENING. && .PRELIMINARY POINT TEMPS/POPS... SBY 62 76 62 84 / 60 30 30 30 OXB 62 71 62 77 / 60 30 30 30 WAL 63 77 65 79 / 70 30 30 30 FVX 63 86 65 90 / 60 30 30 30 RIC 64 82 66 88 / 60 30 30 30 PTB 65 85 66 91 / 60 30 30 30 AKQ 66 85 67 89 / 70 30 30 30 PHF 66 83 66 86 / 70 30 30 30 ORF 66 82 68 86 / 70 30 30 30 ECG 66 85 66 87 / 70 30 30 30 && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...NONE. VA...NONE. NC...NONE. && HURLEY/HOULE
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE WAKEFIELD VA 1048 AM EDT WED MAY 19 2004 MDZ021>025-VAZ048-049-061>064-068>078-082>086-090-091-099-100-190929- ACCOMACK VA-AMELIA VA-CAROLINE VA-CHARLES CITY VA-CHESTERFIELD VA- CUMBERLAND VA-DORCHESTER MD-ESSEX VA-FLUVANNA VA-GLOUCESTER VA- GOOCHLAND VA-HANOVER VA-HENRICO VA-INLAND WORCESTER MD-JAMES CITY VA- KING AND QUEEN VA-KING WILLIAM VA-LANCASTER VA-LOUISA VA- MARYLAND BEACHES MD-MATHEWS VA-MIDDLESEX VA-NEW KENT VA- NORTHAMPTON VA-NORTHUMBERLAND VA-POWHATAN VA-RICHMOND VA-SOMERSET MD- WESTMORELAND VA-WICOMICO MD-YORK VA- 1048 AM EDT WED MAY 19 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... AND THE LOWER MARYLAND EASTERN SHORE. .DAY ONE...TODAY... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...THIS AFTERNOON AND EARLY TONIGHT. SHOWERS AND THUNDERSTORMS WILL CONTAIN HEAVY DOWNPOURS THIS AFTERNOON AND EARLY EVENING AND MAY LEAD TO LOCALIZED FLOODING...ESPECIALLY IN POOR DRAINAGE AREAS. THE POTENTIAL ALSO EXISTS FOR WIND GUSTS UP TO 60 MPH. REFER TO THE SPECIAL WEATHER STATEMENT ISSUED BY THIS OFFICE AT 955 AM. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND EARLY TONIGHT. NCZ012>017-030>032-102-VAZ060-065>067-079>081-087>089-092>098-190929- BERTIE NC-BRUNSWICK VA-CAMDEN NC-CHESAPEAKE VA-CHOWAN NC- DINWIDDIE VA-EASTERN CURRITUCK NC-GATES NC-GREENSVILLE VA- HERTFORD NC-ISLE OF WIGHT VA-LUNENBURG VA-MECKLENBURG VA- NEWPORT NEWS/HAMPTON VA-NORFOLK/PORTSMOUTH VA-NORTHAMPTON NC- NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-PRINCE EDWARD VA- PRINCE GEORGE VA-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA- VIRGINIA BEACH VA-WESTERN CURRITUCK NC- 1048 AM EDT WED MAY 19 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN VIRGINIA...AND NORTHEAST NORTH CAROLINA. .DAY ONE...TODAY... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...THIS AFTERNOON AND EARLY TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTAIN HEAVY DOWNPOURS THIS AFTERNOON AND TONIGHT AND MAY LEAD TO LOCALIZED FLOODING...ESPECIALLY IN POOR DRAINAGE AREAS. THE POTENTIAL ALSO EXISTS FOR WIND GUSTS UP TO 60 MPH...SHOULD A LINE OF STORMS DEVELOP. REFER TO THE SPECIAL WEATHER STATEMENT ISSUED BY THIS OFFICE AT 955 AM. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND EARLY TONIGHT. REILLY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 405 PM EDT WED MAY 19 2004 NCZ012>017-030>032-102-VAZ095>098-192100- BERTIE NC-CAMDEN NC-CHESAPEAKE VA-CHOWAN NC-EASTERN CURRITUCK NC- GATES NC-HERTFORD NC-NORFOLK/PORTSMOUTH VA-NORTHAMPTON NC- PASQUOTANK NC-PERQUIMANS NC-SUFFOLK VA-VIRGINIA BEACH VA- WESTERN CURRITUCK NC- 405 PM EDT WED MAY 19 2004 THUNDERSTORMS WILL CONTINUE TO BE SCATTERED ACROSS TIDEWATER...AND NORTHEAST NORTH CAROLINA...LATE THIS AFTERNOON. WIND GUSTS OF 30 MPH...AND FREQUENT LIGHTNING CAN BE EXPECTED WITH THESE STORMS...AS WELL AS BRIEF HEAVY DOWNPOURS. RAINFALL RATES OF 2 INCHES PER HOUR WILL BE POSSIBLE OVER SHORT PERIODS. THIS WILL CAUSE PONDING OF WATER ON ROADWAYS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 420 PM EDT WED MAY 19 2004 NCZ015-031-032-192045- CHOWAN NC-PASQUOTANK NC-PERQUIMANS NC- 420 PM EDT WED MAY 19 2004 ...STRONG THUNDERSTORM MOVING INTO CHOWAN AND PERQUIMANS COUNTIES... AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF RYLAND...MOVING EAST AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR BEACH SPRINGS AND SMITHTOWN AT 435 PM EDT...WINFALL AND HERTFORD AT 440 PM EDT...AND FORESTBURG AT 445 PM EDT. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. REILLY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 434 PM EDT WED MAY 19 2004 VAZ093-095>098-192200- CHESAPEAKE VA-ISLE OF WIGHT VA-NORFOLK/PORTSMOUTH VA-SUFFOLK VA- VIRGINIA BEACH VA- 434 PM EDT WED MAY 19 2004 THUNDERSTORMS WILL CONTINUE ACROSS TIDEWATER...WITH WIND GUSTS OF 40 MPH...PEA SIZED HAIL...AND FREQUENT LIGHTNING...AS WELL AS BRIEF HEAVY DOWNPOURS. A FUNNEL CLOUD WAS OBSERVED WITH ONE OF THESE STORMS...AND MORE FUNNEL CLOUDS ARE POSSIBLE. STAY TUNED FOR UPDATES AND POSSIBLE WARNINGS. REPORT ANY SEVERE WEATHER TO LAW ENFORCEMENT FOR RELAY TO THE NATIONAL WEATHER SERVICE. REILLY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 458 PM EDT WED MAY 19 2004 NCZ012>017-030>032-102-VAZ091-094>098-192200- BERTIE NC-CAMDEN NC-CHESAPEAKE VA-CHOWAN NC-EASTERN CURRITUCK NC- GATES NC-HERTFORD NC-NEWPORT NEWS/HAMPTON VA-NORFOLK/PORTSMOUTH VA- NORTHAMPTON NC-PASQUOTANK NC-PERQUIMANS NC-SUFFOLK VA- VIRGINIA BEACH VA-WESTERN CURRITUCK NC-YORK VA- 458 PM EDT WED MAY 19 2004 ...STRONG THUNDERSTORMS CONTINUE TO AFFECT SOUTHEAST VIRGINIA AND NORTHEAST NORTH CAROLINA... AT 455 PM...RADAR SHOWED STRONG THUNDERSTORMS SCATTERED FROM AHOSKIE AND SOUTHERN BERTIE COUNTY...THROUGH ELIZABETH CITY...CURRITUCK AND HAMPTON ROADS. THE STORMS WERE MOVING EAST AT 25 MPH. ADDITIONAL THUNDERSTORMS CONTINUE TO DEVELOP OVER THE AREA AND MANY AREAS WILL SEE THUNDERSTORMS INTO THIS EVENING. THUNDERSTORMS WILL CONTAIN HEAVY RAIN...FREQUENT LIGHTNING...SMALL HAIL AND GUSTY WINDS TO 35 MPH. ONE TO TWO INCHES OF RAIN LOCALLY...WILL CAUSE GREATLY REDUCED VISIBILITIES...AND PONDING OF WATER ON ROADWAYS. MOTORISTS ARE URGED TO USE EXTREME CAUTION AND ALLOW FOR EXTRA TIME TO REACH DESTINATIONS. IF YOU ARE OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING...EVEN IF RAIN IS NOT FALLING AT YOUR LOCATION. SEEK SAFE SHELTER UNTIL THE THUNDER HAS ENDED. NS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 507 PM EDT WED MAY 19 2004 VAZ067-079-080-087-088-192204- BRUNSWICK VA-DINWIDDIE VA-GREENSVILLE VA-NOTTOWAY VA-SUSSEX VA- 507 PM EDT WED MAY 19 2004 ...STRONG THUNDERSTORMS CONTINUE TO AFFECT PARTS OF CENTRAL VIRGINIA... AT 500 PM...RADAR SHOWED STRONG THUNDERSTORMS IN NOTTOWAY AND DINWIDDIE COUNTIES. THE STORMS WERE MOVING EAST AT 25 MPH. THE STORMS WILL TRACK THROUGH NORTHERN BRUNSWICK AND GREENSVILLE COUNTIES...AND INTO SUSSEX COUNTY THROUGH 6 PM. THUNDERSTORMS WILL CONTAIN HEAVY RAIN...FREQUENT LIGHTNING...SMALL HAIL AND GUSTY WINDS TO 35 MPH. ONE TO TWO INCHES OF RAIN WILL CAUSE GREATLY REDUCED VISIBILITIES...AND PONDING OF WATER ON ROADWAYS. MOTORISTS ARE URGED TO USE EXTREME CAUTION AND ALLOW FOR EXTRA TIME TO REACH DESTINATIONS. IF YOU ARE OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING...EVEN IF RAIN IS NOT FALLING AT YOUR LOCATION. SEEK SAFE SHELTER UNTIL THE THUNDER HAS ENDED. NS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 512 PM EDT WED MAY 19 2004 MDZ024-025-192204- INLAND WORCESTER MD-MARYLAND BEACHES MD- 512 PM EDT WED MAY 19 2004 ...STRONG THUNDERSTORMS ARE AFFECTING OCEAN CITY... AT 500 PM...RADAR SHOWED STRONG THUNDERSTORMS FROM OCEAN CITY TO JUST NORTH OF SNOW HILL...MOVING EAST AT 25 MPH. THE STORMS WILL BUILD SOUTH INTO SNOW HILL AND ASSATEAGUE THROUGH 6 PM. THUNDERSTORMS WILL CONTAIN HEAVY RAIN...FREQUENT LIGHTNING...SMALL HAIL AND GUSTY WINDS TO 35 MPH. ONE TO TWO INCHES OF RAIN WILL CAUSE GREATLY REDUCED VISIBILITIES...AND PONDING OF WATER ON ROADWAYS. MOTORISTS ARE URGED TO USE EXTREME CAUTION AND ALLOW FOR EXTRA TIME TO REACH DESTINATIONS. IF YOU ARE OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING...EVEN IF RAIN IS NOT FALLING AT YOUR LOCATION. SEEK SAFE SHELTER UNTIL THE THUNDER HAS ENDED. NS
The Sterling radar (KLWX), 142 km away, was scanning. The volume nearest the first event began at 21:17 UTC.
2 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Trees down.
Two to three feet of water on portions of Warwick Boulevard between 36th and 50th Street. High water at Center and Jefferson Avenue, and underpasses along Main Street and Center Avenue.
Dare Road reported closed due to high water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405500, 5405501, 5405502.